Alert archive / Texas / Red Flag Warnings in 2024

Red Flag Warning 2, NWS Austin/San Antonio, TX

January 11, 202411 counties in Texas

NWS Austin/San Antonio, TX issued this red flag warning at Jan 11, 2024, 1:40 PM CST for 11 counties in Texas. It took effect at Jan 12, 2024, 11:00 AM CST. It was in force for 5 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jan 11, 2024, 1:40 PM CST (19:40 UTC)
In effect from
Jan 12, 2024, 11:00 AM CST
Expired
Jan 12, 2024, 4:00 PM CST
In force
5 hr
Issued by
NWS Austin/San Antonio, TX

Counties Atascosa County, TX, Dimmit County, TX, Edwards County, TX, Frio County, TX, Kinney County, TX, Maverick County, TX, Medina County, TX, Real County, TX, Uvalde County, TX, Val Verde County, TX, Zavala County, TX

The radar

The Laughlin AFB radar (KDFX), 45 km from the middle of the area, began a volume at 19:39 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Corpus Christi, TX (KCRP), launched 12:00Z, 7.7 hours before the alert went out and 295 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Corpus Christi, TX at 12:00Z on 2024-01-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Corpus Christi, TX at 12:00Z on 2024-01-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 64 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1125 m above ground
0-6 km bulk shear
67 kt
0-1 km storm-relative helicity
64 m²/s²
0-3 km storm-relative helicity
43 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

860 
WWUS84 KEWX 111940
RFWEWX

URGENT - FIRE WEATHER MESSAGE
National Weather Service Austin/San Antonio TX
140 PM CST Thu Jan 11 2024

TXZ183-202-203-217>220-228-120345-
/O.UPG.KEWX.FW.A.0002.240112T1700Z-240112T2200Z/
/O.NEW.KEWX.FW.W.0002.240112T1700Z-240112T2200Z/
Val Verde-Kinney-Uvalde-Maverick-Zavala-Frio-Atascosa-Dimmit-
140 PM CST Thu Jan 11 2024

...RED FLAG WARNING IN EFFECT FROM 11 AM TO 4 PM CST FRIDAY FOR
WIND AND LOW RELATIVE HUMIDITY FOR THE SOUTHERN EDWARDS PLATEAU
AND RIO GRANDE PLAINS...

The National Weather Service in Austin/San Antonio has issued a
Red Flag Warning for wind and low relative humidity, which is in
effect from 11 AM to 4 PM CST Friday. The Fire Weather Watch is
no longer in effect.

* WINDS...Northwest 15 to 25 mph with gusts up to 40 mph.

* RELATIVE HUMIDITY...As low as 11 percent.

* IMPACTS...Any fires that develop can spread rapidly and 
  exhibit resistance to control. Any outdoor activity that could 
  produce flames or sparks is discouraged.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now....or will shortly. A combination of
strong winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

&&

$$

TXZ184-185-204-120345-
/O.NEW.KEWX.FW.W.0002.240112T1700Z-240112T2200Z/
Edwards-Real-Medina-
140 PM CST Thu Jan 11 2024

...RED FLAG WARNING IN EFFECT FROM 11 AM TO 4 PM CST FRIDAY FOR
WIND AND LOW RELATIVE HUMIDITY FOR THE SOUTHERN EDWARDS PLATEAU
AND RIO GRANDE PLAINS...

The National Weather Service in Austin/San Antonio has issued a
Red Flag Warning for wind and low relative humidity, which is in
effect from 11 AM to 4 PM CST Friday.

* WINDS...Northwest 15 to 25 mph with gusts up to 40 mph.

* RELATIVE HUMIDITY...As low as 14 percent.

* IMPACTS...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now....or will shortly. A combination of
strong winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

&&

$$
3 follow-up statements
167 
WWUS84 KEWX 120032
RFWEWX

URGENT - FIRE WEATHER MESSAGE
National Weather Service Austin/San Antonio TX
632 PM CST Thu Jan 11 2024

TXZ183>185-202>204-217>220-228-121200-
/O.CON.KEWX.FW.W.0002.240112T1700Z-240112T2200Z/
Val Verde-Edwards-Real-Kinney-Uvalde-Medina-Maverick-Zavala-Frio-
Atascosa-Dimmit-
632 PM CST Thu Jan 11 2024

...RED FLAG WARNING REMAINS IN EFFECT FROM 11 AM TO 4 PM CST
FRIDAY FOR WIND AND LOW RELATIVE HUMIDITY FOR THE SOUTHERN
EDWARDS PLATEAU AND RIO GRANDE PLAINS...

* WINDS...Northwest 15 to 25 mph with gusts up to 40 mph.

* RELATIVE HUMIDITY...As low as 10 percent.

* IMPACTS...Any fires that develop can spread rapidly and 
  exhibit resistance to control. Any outdoor activity that could 
  produce flames or sparks is discouraged.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now....or will shortly. A combination of
strong winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

&&

$$
614 
WWUS84 KEWX 120840
RFWEWX

URGENT - FIRE WEATHER MESSAGE
National Weather Service Austin/San Antonio TX
240 AM CST Fri Jan 12 2024

TXZ183>185-202>204-217>220-228-122200-
/O.CON.KEWX.FW.W.0002.240112T1700Z-240112T2200Z/
Val Verde-Edwards-Real-Kinney-Uvalde-Medina-Maverick-Zavala-Frio-
Atascosa-Dimmit-
240 AM CST Fri Jan 12 2024

...RED FLAG WARNING REMAINS IN EFFECT FROM 11 AM THIS MORNING TO
4 PM CST THIS AFTERNOON FOR WIND AND LOW RELATIVE HUMIDITY FOR THE
SOUTHERN EDWARDS PLATEAU AND RIO GRANDE PLAINS...

* WINDS...Northwest 15 to 25 mph with gusts up to 40 mph.

* RELATIVE HUMIDITY...As low as 10 percent.

* IMPACTS...Any fires that develop can spread rapidly and 
  exhibit resistance to control. Any outdoor activity that could 
  produce flames or sparks is discouraged.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now....or will shortly. A combination of
strong winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

&&

$$
116 
WWUS84 KEWX 122158
RFWEWX

URGENT - FIRE WEATHER MESSAGE
National Weather Service Austin/San Antonio TX
358 PM CST Fri Jan 12 2024

TXZ183>185-202>204-217>220-228-122300-
/O.EXP.KEWX.FW.W.0002.000000T0000Z-240112T2200Z/
Val Verde-Edwards-Real-Kinney-Uvalde-Medina-Maverick-Zavala-Frio-
Atascosa-Dimmit-
358 PM CST Fri Jan 12 2024

...RED FLAG WARNING WILL EXPIRE AT 4 PM CST THIS AFTERNOON FOR
WIND AND LOW RELATIVE HUMIDITY FOR THE SOUTHERN EDWARDS PLATEAU 
AND RIO GRANDE PLAINS...

The Red Flag Warning will be allowed to expire as winds will
continue to weaken through the late afternoon, becoming calm by 
this evening. Low humidity will still be seen over the next few 
hours and fire safety precautions should continue to be taken.

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before this red flag warning went out at Jan 11, 11:29 AM CST, 2 hours 11 minutes earlier.

Area forecast discussion, Jan 11, 11:29 AM CST, 2 hours 11 minutes before
Area Forecast Discussion
National Weather Service Austin/San Antonio TX
1129 AM CST Thu Jan 11 2024

...New AVIATION...

.UPDATE...
Issued at 1105 AM CST Thu Jan 11 2024

Visibility has improved across most of the area. A few spots are
still at 1/4 mile, but they should be coming up quickly. We have
allowed the Dense Fog Advisory to expire. Please continue to be
cautious when driving in fog.

&&

.SHORT TERM...
(Today through Friday)
Issued at 143 AM CST Thu Jan 11 2024

Tonight is mostly calm at the present time with temperatures ranging
from the 30s in the Hill Country to the 40s for most of the
remainder of the area. Expecting some potentially dense fog to
develop in the Coastal Plains later tonight. At this time, it does
not appear that this activity will reach the I35 corridor but will
continue to monitor trends through the night for any possible need of
a Dense Fog Advisory.

Do you like days in January where temperatures are in the 70s? If so
then enjoy today because will be the warmest day of the upcoming
forecast period. The next storm system will be approaching the
region today which will lead to south/southwest flow in the lower
levels of the atmosphere. Wind speeds will be somewhat breezy this
afternoon and temperatures will warm into the 70s for most locations
with near 80 degrees possible in the southwest CWA. A Pacific front
associated with the potent upper low will begin to move through the
area from west to east after 9 pm tonight and push east of the area
by 3 AM. There is a small chance of a brief shower or storm along
the front for mainly the extreme northern counties. High-res models
are not too bullish on overall storm chances but with the upper
level wind field, any stronger cell could produce a convective
severe gust or perhaps some small hail. Overall chances of this are
low at this time, but worth mentioning here.

The main story with this storm system will once again be the
gradient winds behind the Pacific front similarly to the last
system. West/northwest winds will likely be pushing 30-35 mph with
gusts up to 50 to 55 mph once again overnight Thursday into Friday
morning. The eastern counties will likely see a bit less of those
wind speeds than the western counties. Have issued a Wind Advisory
for the entire area beginning at midnight tonight and expiring at 1
pm Friday. In addition to the winds, low relative humidity values
will allow for some chance for critical fire weather conditions for
western areas. A Fire Weather Watch has been issued there. For more
information about Fire Weather concerns see the Fire Weather section
of this AFD below.

Temperatures tonight will range from the middle 30s in the Hill
Country to near 50 degrees in the southeast. Highs Friday behind the
front will range from the lower 50s in the north to the lower 60s in
the southwest.

&&

.LONG TERM...
(Friday night through Wednesday)
Issued at 239 AM CST Thu Jan 11 2024

Key talking points:
 - Strongest front of the winter season now expected to arrive in
   the daytime hours Sunday
 - Frigid wind chill indices in the single digits to near zero are
   possible Sunday night and Monday night.
 - A brief episode of light freezing rain is possible mainly north
   of Interstate 10 early Monday morning.

Winds from the Friday night front are expected to subside by dusk,
and mostly clear sky could drop temps to below freezing over
protected valleys Saturday morning. South winds return Saturday to
salvage a near normal high temperature for one more day before things
go south.

The past 24 hours worth of NAM runs, plus the latest ECM models
depict a much faster front which is typical of an arctic air mass and
a long fetch of northerly flow aloft extending from the Central
Plains well into Canada by Saturday afternoon. The result is a robust
shift toward colder temperatures for Sunday with a 15-20 degree drop
in high temperatures forecasted as compared to the previous forecast
package across much of the area. The earlier arrival of subfreezing
temperatures Sunday night have us considering a brief overrunning
period and the potential of some light freezing precip mainly from
06Z to 12Z Monday. At this time there are few if any models producing
significant precip output, so we are messaging little or no
accumulation for now. Time sections from the GFS, though it is slower
than the preferred model output, still depicts a rather quick
deepening of the frontal inversion, so this helps reassure us that
the period of lift over the frontal inversion should be cut off
rather quickly.

This low end threat has us more focused on the cold and wind chill
index values that will probably warrant some advisory and warning
headlines as we get closer to the event. The air mass is expected to
keep temps well below seasonal norms for about 3 nights, with over 36
hours of subfreezing air over our far northern counties. Most of the
models favor a moderation of the air in the daytime Wednesday.
However, the broad upper pattern of suppressed heights over much of
the CONUS suggests an additional surge of cold arctic air could
arrive around next Thursday.

&&

.AVIATION...
(18Z TAFS)
Issued at 1120 AM CST Thu Jan 11 2024

This morning's fog bank is rapidly dissipating and the only terminal
with visibility restrictions is AUS. Their vis should be
unrestricted within the next hour. All airports will be VFR through
the rest of this period. Southerly winds will increase and become
gusty this afternoon. The next challenge will be the winds behind a
cold front that will move through the region overnight. Winds will
shift to westerly through northwesterly in the period between 07Z and
09Z. They will also increase to 20 to 25 kts with gusts up to 40
kts. They should diminish by about 10 kts Friday afternoon.

&&

.FIRE WEATHER...
Issued at 143 AM CST Thu Jan 11 2024

A strong storm system will push through the area tonight and will
bring strong west/northwest winds to the area Friday morning into the
early afternoon hours. With temperatures warming into the 50s and
60s, humidity values will drop below 20 percent for areas along the
Rio Grande and south of San Antonio around the 11 am. There will
likely be a 3-4 hour window where 20 foot winds remain above 15-20
mph while RH values drop below 20 percent. It looks like winds will
drop below 15-20 mph around 4-5 pm. With that window where both
criteria meet between 11 am and 5 pm, have opted to issue a Fire
Weather Watch for the the areas mentioned above. The day shift will
finalize the timing of that brief window and will likely opt to
upgrade all or parts of the watch area to a Red Flag Warning.

&&

.PRELIMINARY POINT TEMPS/POPS...
Austin Camp Mabry              72  42  54  35 /   0  20   0   0
Austin Bergstrom Intl Airport  73  43  55  28 /   0  20   0   0
New Braunfels Muni Airport     75  45  58  32 /   0   0   0   0
Burnet Muni Airport            73  37  52  31 /   0  20   0   0
Del Rio Intl Airport           77  46  64  33 /   0   0   0   0
Georgetown Muni Airport        72  39  53  31 /   0  30   0   0
Hondo Muni Airport             75  44  60  29 /   0   0   0   0
San Marcos Muni Airport        74  44  57  31 /   0  10   0   0
La Grange - Fayette Regional   73  46  55  32 /   0  30   0   0
San Antonio Intl Airport       74  46  58  34 /   0   0   0   0
Stinson Muni Airport           76  48  60  33 /   0   0   0   0

&&

.EWX WATCHES/WARNINGS/ADVISORIES...
Wind Advisory from midnight tonight to 1 PM CST Friday for Atascosa-
Bandera-Bastrop-Bexar-Blanco-Burnet-Caldwell-Comal-De Witt-Dimmit-
Edwards-Fayette-Frio-Gillespie-Gonzales-Guadalupe-Hays-Karnes-
Kendall-Kerr-Kinney-Lavaca-Lee-Llano-Maverick-Medina-Real-Travis-
Uvalde-Val Verde-Williamson-Wilson-Zavala.

&&

Short-Term...29
Long-Term...18
Aviation...05
Hazardous weather outlook, Jan 11, 3:35 AM CST, 10 hours 5 minutes before
Hazardous Weather Outlook
National Weather Service Austin/San Antonio TX
335 AM CST Thu Jan 11 2024

TXZ171>173-183>194-202>209-217>225-228-120945-
Llano-Burnet-Williamson-Val Verde-Edwards-Real-Kerr-Bandera-
Gillespie-Kendall-Blanco-Hays-Travis-Bastrop-Lee-Kinney-Uvalde-
Medina-Bexar-Comal-Guadalupe-Caldwell-Fayette-Maverick-Zavala-
Frio-Atascosa-Wilson-Karnes-Gonzales-De Witt-Lavaca-Dimmit-
335 AM CST Thu Jan 11 2024

This Hazardous Weather Outlook is for South-Central Texas..

.DAY ONE...Today And Tonight.

Areas of fog will be expected this morning for locations mainly
east of the I-35 corridor. Dense fog will likely develop,
especially across much of the coastal plains.

Another strong storm system will bring strong winds to the entire
area starting after midnight. A Wind Advisory is in effect for the
entire area for the 30-35 mph winds with gusts up to 50-55 mph.
In addition there is a small chance of an isolated severe storm to
the northeastern counties as the front moves through late this
evening.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Breezy winds will continue Friday morning before beginning to
subside Friday afternoon. A Fire Weather Watch is in effect for
Friday afternoon the Rio Grande Counties as low humidity develops
alongside the breezy conditions.

Coldest air of the winter season thus far across South-Central
Texas will arrive on Sunday and continues through early next
week. Highs in the 30s appear likely with lows in the teens and
20s. Wind chills could lower as low as the teens and single
digits.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

The office that day

Everything else NWS Austin/San Antonio, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 11, 1:44 AM CSTFire Weather WatchEWXAtascosa, Dimmit, Frio, Kinney, Maverick, Uvalde and 2 more12 hr
Jan 11, 1:45 AM CSTWind AdvisoryEWXAtascosa, Bandera, Bastrop, Bexar, Blanco, Burnet and 27 more35 hr
Jan 11, 2:56 AM CSTDense Fog AdvisoryEWXAtascosa, Bastrop, Bexar, Caldwell, Comal, DeWitt and 11 more8 hr

Nearby

Red Flag Warnings in Texas, 2024Every red flag warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.